Tornadoes · United States · Kansas · 2017

EF1 tornado, Minneola, Kansas, May 16, 2017

This EF1 tornado ran 4.0 miles across Clark County on May 16, 2017, touching down at 5:49 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 16, 2017
Touchdown
5:49 PM CDT (22:49 UTC)
Lifted
5:58 PM CDT (22:58 UTC)
On the ground
9 minutes
Path length
4.0 miles (6.5 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Clark County
Touchdown point
37.376, -100.001
Lift-off point
37.409, -99.940
Record number
1705161649-01

The damage survey

1 damage points were recorded along this path by NWS DDC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.

  • Estimated end of tornado over open fields

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A strong shortwave trough over the southwestern states moved east northeastward toward the central and southern Plains as another low pressure system dropped into the Pacific Northwest. A dryline set up and high dewpoints were in the area by mid-afternoon, resulting in even stronger CAPE. This created severe hail and wind across the counties mentioned above, as well as tornadoes in Clark, Ford, and Pawnee counties.

The tornado did damage to vehicles, power lines and a small outbuildings.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

8 minutes of warning. NWS DDC issued a tornado warning for this county at 22:41 UTC, 8 minutes before the tornado touched down, in force until 23:15 UTC.

The county was under a tornado watch, issued at 19:16 UTC and running to 03:00 UTC.

Issued (UTC)ExpiredProductOffice
19:16 UTC03:00 UTCTornado WatchDDC
20:32 UTC20:56 UTCTornado WarningDDC
20:44 UTC20:57 UTCSevere Thunderstorm WarningDDC
20:55 UTC21:45 UTCSevere Thunderstorm WarningDDC
21:10 UTC22:00 UTCSevere Thunderstorm WarningDDC
21:36 UTC22:13 UTCSevere Thunderstorm WarningDDC
22:09 UTC22:45 UTCTornado WarningDDC
22:29 UTC22:40 UTCSevere Thunderstorm WarningDDC
22:41 UTC04:45 UTCFlash Flood WarningDDC
22:41 UTC23:15 UTCTornado WarningDDC
23:06 UTC23:23 UTCSevere Thunderstorm WarningDDC
03:20 UTC03:33 UTCSevere Thunderstorm WarningDDC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:50 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at May 16, 3:33 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 16, 3:33 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
333 PM CDT Tue May 16 2017

...updated discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 333 PM CDT Tue May 16 2017

Main short term concern is severe weather tonight. Supercell thunderstorms
have developed this afternoon across the OK/TX panhandles. Some activity
has also developed over southwest Kansas to the southwest of Dodge
City. The 19Z KDDC RAOB shows plenty of CAPE and shear for supercells.
The sounding is definitely favorable for supercells with giant hail
(2-4"). The low levels of the sounding right now are not favorable
for tornadoes. This could change as low level SRH increases in association
with a developing LLJ later tonight. In addition, inter-storm dynamics
could change low level shear if current activity kicks out an OFB for
later development to utilize. It is not exactly clear how this will
evolve. The ARW shows a quick evolution to a linear line by early evening.
The HRRRX shows more discrete supercells with a much higher threat
of hail and tornadoes. Mesoanalysis shows strengthening sig torn near
the Oklahoma border over the next few hours. A tornado was just reported
in the OK panhandle. Putting this all together, the highest tornado
threat is expected to be south of Highway 50 and near the Oklahoma
border. Meade, Clark, and Comanche counties will be the most under
the gun for the largest hail and the strongest tornado chances. The
atmosphere will have to change significant through in the next few
hours as the 19Z RAOB is not particularly supportive of large tornadoes.
....However....Low level winds are backing and dewpoints are increasing
across the CWFA, so that change might have just started to occur. Regardless
of this, be sure to pay attention to the weather and take action if
needed!

.LONG TERM...(Wednesday night through Tuesday)
Issued at 333 PM CDT Tue May 16 2017

SW Kansas will be in between systems Wednesday. Another synoptic wave
moving through may bring another round of severe convection Thursday.
Details are unclear at this point in time. This system will exit eventually
with a drier regime by the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1200 PM CDT Tue May 16 2017

VFR is expected through TAF pd. Svr tsra will be possible this
afternoon and evening. Highest probs at KLBL and KDDC. Activity will
exit the region late tonight. SW winds 10-25 kt bcmg southerly overnight.
LLWS psbl at KHYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  80  51  78 /  60  10   0  30
GCK  53  79  49  72 /  10  10   0  30
EHA  53  79  50  73 /  10   0   0  30
LBL  55  81  53  79 /  20   0   0  20
HYS  58  76  50  71 /  70  20   0  20
P28  60  82  54  84 /  90  10   0  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, May 16, 8:13 AM CDT, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
813 AM CDT Tue May 16 2017

KSZ030-031-043>046-061>066-074>081-084>090-171315-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
813 AM CDT Tue May 16 2017 /713 AM MDT Tue May 16 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Large hail, strong winds, heavy rain, and tornadoes will be possible
this afternoon and evening. Pay attention to the weather and take action
if needed!

Day 1 Hazards
-------------
* Tornado: Elevated risk
* Hail: Significant risk
* Thunderstorm wind damage: Significant risk
* Flooding: Limited risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Severe thunderstorms could be possible on Thursday.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Limited risk

* Thursday
  - Flooding: Limited risk
  - Lightning: Significant risk
  - Severe thunderstorm: Elevated risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 16, 4:53 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
453 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             8 N GARDEN CITY         38.09N 100.86W
05/16/2017  E2.50 INCH       FINNEY             KS   PUBLIC

&&

JRJ
Local storm report, May 16, 4:55 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
455 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             HOLCOMB                 37.99N 100.98W
05/16/2017  E3.00 INCH       FINNEY             KS   BROADCAST MEDIA

&&

GT
Local storm report, May 16, 5:02 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
502 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             2 NW GARDEN CITY        38.00N 100.89W
05/16/2017  E2.00 INCH       FINNEY             KS   PUBLIC

            VIA SOCIAL MEDIA.

&&

GT
Local storm report, May 16, 5:05 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
505 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             5 E MEADE STATE PARK    37.17N 100.34W
05/16/2017  E1.00 INCH       MEADE              KS   EMERGENCY MNGR

&&

GT
Local storm report, May 16, 5:35 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
535 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             4 NE HAYNE              37.14N 100.76W
05/16/2017  E1.75 INCH       SEWARD             KS   EMERGENCY MNGR

&&

GT
Local storm report, May 16, 5:39 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
539 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     FUNNEL CLOUD     6 SSW MINNEOLA          37.36N 100.04W
05/16/2017                   CLARK              KS   STORM CHASER

            BRIEF CONE FUNNEL.

&&

GT

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

10.8 hours before the tornado, 42 km from the path. May 16, 2017.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 93 joules per kilogram, CIN -432, lifted condensation level 2110 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2017-05-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 281 square meters per square second, 0 to 6 km bulk shear 37 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-432 J/kg
Surface CAPE
342 J/kg
Mixed-layer LCL
2110 m above ground
0-6 km bulk shear
37 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 00:00Z

1.2 hours after it, 42 km from the path. May 17, 2017.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1324 joules per kilogram, CIN -62, lifted condensation level 917 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2017-05-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 383 square meters per square second, 0 to 6 km bulk shear 67 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1324 J/kg
Mixed-layer CIN
-62 J/kg
Surface CAPE
897 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
67 kt
0-1 km bulk shear
38 kt
0-1 km storm-relative helicity
383 m²/s²
0-3 km storm-relative helicity
570 m²/s²
Significant tornado parameter
4.6
Supercell composite
20.1
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

The surface observations

Dodge City (DDC), 41 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:50 UTC150° 13 kt1000.7
20:52 UTC7666160° 14 kt201000.7TS
20:55 UTC150° 13 kt181000.3
21:00 UTC140° 9 kt1000.3
21:05 UTC150° 9 kt1000.7
21:08 UTC7566150° 9 kt1000.7VCTS
21:10 UTC150° 9 kt1000.7
21:15 UTC160° 10 kt1000.7
21:20 UTC160° 15 kt1000.7-RA
21:25 UTC 1001.4-RA
21:26 UTC7466190° 17 kt231001.4TSRA
21:29 UTC7267200° 26 kt371001.4+TSRA
21:30 UTC 1001.4+RA
21:32 UTC6964170° 25 kt461000.7+TSRA
21:35 UTC 1000+RA
21:40 UTC 999RA
21:42 UTC6660130° 14 kt26999.3-TSRA
21:44 UTC6659130° 17 kt25999.7-TSRA
21:45 UTC 999.7-RA
21:50 UTC130° 22 kt999.7
21:52 UTC6558130° 21 kt32999.3TS
21:55 UTC 999.7
22:00 UTC140° 15 kt999.7-RA
22:05 UTC150° 14 kt999.3-RA
22:10 UTC 999
22:15 UTC 998.6-RA
22:20 UTC 998.3-RA
22:24 UTC6863170° 18 kt998.6VCTS -RA
22:25 UTC 998.6-RA
22:30 UTC 998.6-RA
22:35 UTC 998.3-RA BR
22:40 UTC 998.6-RA
22:45 UTC 999.3-RA
22:49 UTC69.866.2150° 22 kt28998.6-TSRA BR
22:50 UTC150° 23 kt998.6RA BR
22:52 UTC6966160° 20 kt29999+TSRA BR
22:55 UTC 999.7+RA
23:00 UTC 999.3+RA
23:02 UTC6659140° 20 kt999+TSRA
23:05 UTC 999.3+RA BR
23:10 UTC 999.3+RA BR
23:15 UTC 998.6+RA BR
23:20 UTC 998RA
23:23 UTC6655110° 12 kt32997.6-TSRA
23:25 UTC 997.6-RA
23:30 UTC 1000.3-RA
23:35 UTC 1000.3-RA
23:40 UTC 999.7+RA
23:45 UTC130° 17 kt999.3RA BR
23:50 UTC 999.3-RA
23:52 UTC6259140° 14 kt999-TSRA
23:55 UTC130° 12 kt999
00:00 UTC140° 10 kt999
00:05 UTC130° 9 kt999
00:08 UTC6360130° 8 kt999
00:10 UTC120° 8 kt999
00:15 UTC110° 9 kt999
00:20 UTC110° 8 kt999
00:25 UTC110° 8 kt999
00:30 UTC110° 8 kt999
00:34 UTC6460120° 10 kt999.3
00:35 UTC120° 10 kt999.3
00:40 UTC110° 9 kt999.3
00:45 UTC110° 10 kt999

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dodge City radar (KDDC), 41 km away, was scanning. The volume nearest the touchdown began at 22:48 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:11 UTCHAIL 16 Nnw The Haggard ElevaGray, KS
20:27 UTCHAIL 15 Se CimarronGray, KS
20:27 UTCHAIL 23 E CimarronGray, KS
20:30 UTCHAIL 29 Se Meade State ParkMeade, KSGOLFBALL TO HEN EGG SIZED HAIL.
20:48 UTCHAIL 312 Wnw EnglewoodMeade, KS
22:05 UTCHAIL 15 E Meade State ParkMeade, KS
22:37 UTCFUNNEL CLOUD6 Ssw MinneolaClark, KSBRIEF CONE FUNNEL.
22:49 UTCHAIL 2.758 S MinneolaClark, KS
22:49 UTCTORNADO7 Sse MinneolaClark, KSSEVERAL VEHICLES AND MOBILE OFFICES DAMAGED.
22:50 UTCHAIL 2.56 S MinneolaClark, KS
22:52 UTCHAIL 34 S MinneolaClark, KS
22:55 UTCTSTM WND DMG1 S MinneolaClark, KSREPORT OF SEVERAL POWER POLES SNAPPED.
22:55 UTCHAIL 2.75MinneolaClark, KSVIA SOCIAL MEDIA.
22:55 UTCTORNADO4 Se MinneolaClark, KSSEVERAL OUT BUILDINGS DAMAGED. PART OF A MACHINE SHED BLOWN OUT INTO THE FIELD.
23:06 UTCHAIL 2.752 Wsw KingsdownFord, KSMPING REPORT.
23:07 UTCFLASH FLOODMinneolaClark, KSFLASH FLOOD CURB TO CURB AT THE SOUTH EDGE OF MINNEOLA ON US 283.
23:07 UTCHAIL 1.75CopelandGray, KSREPORTS OF WINDOWS BROKEN.
23:16 UTCHAIL 0.886 Sse Ft. DodgeFord, KS
23:16 UTCHAIL 12 S Ft. DodgeFord, KS
23:27 UTCFUNNEL CLOUD2 Ne KingsdownFord, KSFUNNEL HALFWAY TO THE GROUND WITH ONGOING WALL CLOUD.
23:32 UTCTORNADO2 Nw BucklinFord, KSRAIN WRAPPED TORNADO NW OF BUCKLIN.
23:51 UTCFUNNEL CLOUD8 N MullinvilleKiowa, KSRAPIDLY ROTATING WALL CLOUD WITH POSSIBLE RAIN-WRAPPED TORNADO.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 16, 2017

19 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 162:45 PM CDTEF0Beaver, OK0.125
May 163:04 PM CDTEF0Hansford, TX0.125
May 164:39 PM CDTEF0Donley, TX1.450
May 164:42 PM CDTEF3Barron, WI82.51,320125$11 million
May 164:43 PM CDTEF0Fillmore, NE1.835$3,000
May 164:53 PM CDTEF0Wheeler, TX0.125
May 165:16 PM CDTEF1Wheeler, TX0.125
May 165:25 PM CDTEF2Wheeler, TX9.21,250
May 165:45 PM CDTEF0Collingsworth, TX0.325
May 165:50 PM CDTEF0Collingsworth, TX2.325
May 166:08 PM CDTUnratedBeckham, OK1.020
May 166:18 PM CDTEF2Roger Mills, OK10.3150$40,000
May 166:23 PM CDTUnratedBeckham, OK1.150
May 165:36 PM MDTEF0Perkins, NE0.120
May 166:45 PM CDTEF1Roger Mills, OK0.850$1,000
May 166:46 PM CDTEF2Beckham, OK18.01,000110$25 million
May 167:59 PM CDTEF3Pawnee, KS26.63002$658,000
May 168:12 PM CDTEF0Oneida, WI0.3175
May 168:48 PM CDTEF0Barton, KS0.375

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.